Use of PPIs may be associated with C. difficile infections

A Danish nationwide cohort study found that ongoing exposure to proton-pump inhibitors (PPIs) was associated with moderately increased community-associated Clostridioides difficile infection risk during treatment and for up to one year afterward.


Proton-pump inhibitors (PPIs) were associated with moderately increased risk of community-associated Clostridioides difficile infection during treatment and for up to one year after treatment stopped, a Danish registry study found.

All Danish adults ages 20 years and older were identified from February 2010 to December 2013 in the Danish National Microbiological Database. Researchers linked registry data on C. difficile testing, prescriptions filled for PPIs, and patient characteristics and recorded all incident episodes of community-associated C. difficile, defined as positive culture, molecular assay, or toxin test in patients without previous hospitalization in the prior 12 weeks and without a positive test for C. difficile in the previous eight weeks. They estimated incidence rate ratios (IRRs) for community-associated C. difficile, comparing periods with and without exposure to PPIs. Models accounted for fixed confounders such as chronic disease, genetics, and socioeconomic status, as well as time-varied confounders such as hospital stay and antibiotic and corticosteroid use. Results were published Feb. 25 by Clinical Infectious Diseases.

Overall, 3,583 episodes of community-associated C. difficile were included in the study. Of these, 964 occurred during current use of PPIs, 324 occurred within six months after stopping treatment, 123 occurred six to 12 months after stopping treatment, and 2,172 occurred while patients were not taking PPIs. The median age among affected patients was 65 years, and 38% were men. The adjusted IRR for community-associated C. difficile was 2.03 (95% CI, 1.74 to 2.36) for PPI use compared with nonuse. Increased risk was also noted for up to six months and from six to 12 months after stopping treatment (IRRs, 1.54 [95% CI, 1.31 to 1.80] and 1.24 [95% CI, 1.00 to 1.53], respectively).

The authors noted that previous observational studies on this question had reached varied conclusions and that the mechanism by which PPIs increase C. difficile risk is not yet clear. They concluded that ongoing exposure to PPIs was associated with a doubled risk of community-associated C. difficile infection that was attenuated after treatment cessation but remained significantly increased up to a year afterward. Physicians may want to consider the possibility of increased C. difficile risk when prescribing PPIs, the study authors said.